Alert archive / Minnesota / Winter Storm Watches in 2021
Winter Storm Watch 1, NWS La Crosse, WI
NWS La Crosse, WI issued this winter storm watch at Jan 13, 2021, 10:56 AM CST for 6 counties in Minnesota; 5 counties in Wisconsin. It took effect at Jan 14, 2021, 6:00 AM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 13, 2021, 10:56 AM CST (16:56 UTC)
- In effect from
- Jan 14, 2021, 6:00 AM CST
- Expired
- Jan 13, 2021, 9:02 PM CST
- In force
- Issued by
- NWS La Crosse, WI
Counties Dodge County, MN, Fillmore County, MN, Mower County, MN, Olmsted County, MN, Wabasha County, MN, Winona County, MN, Buffalo County, WI, Clark County, WI, Jackson County, WI, Taylor County, WI, Trempealeau County, WI
The radar
The La Crosse radar (KARX), 64 km from the middle of the area, began a volume at 17:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 4.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1374 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
582 WWUS43 KARX 131656 WSWARX URGENT - WINTER WEATHER MESSAGE National Weather Service La Crosse WI 1056 AM CST Wed Jan 13 2021 ...Long Duration Winter Storm To Impact The Area Thursday through Friday Night... .A wintry mix of snow, sleet and rain will move into the area Thursday morning, transitioning to mainly all snow by midday. There may be a lull in the snowfall Thursday night, but then the snow is expected to pick up again Friday, lasting into Friday night. 1 to 3 inches of snow is expected for Thursday with potentially another 4 to 6 inches Friday into Friday night. Confidence is on the lower side with the exact details of this storm system, including snowfall amounts. As such, please keep up to date with the latest forecast information. MNZ079-086>088-094-095-WIZ017-029-032>034-140100- /O.NEW.KARX.WS.A.0001.210114T1200Z-210116T0600Z/ Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Taylor-Clark-Buffalo- Trempealeau-Jackson- Including the cities of Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, Medford, Neillsville, Alma, Arcadia, Whitehall, and Black River Falls 1056 AM CST Wed Jan 13 2021 ...WINTER STORM WATCH IN EFFECT FROM THURSDAY MORNING THROUGH FRIDAY EVENING... * WHAT...Wintry mix and snow expected. Total snow accumulations of 4 to 7 inches, with locally higher amounts possible. * WHERE...Portions of central, north central and west central Wisconsin and southeast Minnesota. * WHEN...From Thursday morning through Friday evening. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ DAS
2 follow-up statements
061 WWUS43 KARX 132042 WSWARX URGENT - WINTER WEATHER MESSAGE National Weather Service La Crosse WI 242 PM CST Wed Jan 13 2021 ...Long Duration Winter Storm To Impact The Area Thursday through Friday Night... .A wintry mix of snow, sleet and rain will move into the area Thursday morning, transitioning to mainly all snow by midday. There may be a lull in the snowfall Thursday night, but then the snow is expected to pick up again Friday, lasting into Friday night. Snowfall of 1 to locally 3 inches is expected Thursday across portions of northeast Iowa, southeast Minnesota, into north central Wisconsin. Snow is expected to continue through Friday and into Saturday night with the heaviest total snows expected again across portions of northeast Iowa, southeast Minnesota into north central Wisconsin. Another 3 to 5 inches of snow could accumulate across that area with generally 1 to locally 3 inch amounts across the rest of the area. Confidence is still on the lower side with the exact details of this storm system, including snowfall amounts. As such, please keep up to date with the latest forecast information. IAZ008>011-018-019-029-030-MNZ096-WIZ041>044-053>055-061-140445- /O.NEW.KARX.WW.Y.0001.210114T1200Z-210116T0600Z/ Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Houston-La Crosse-Monroe-Juneau-Adams-Vernon-Crawford- Richland-Grant- Including the cities of Osage, Cresco, Decorah, Waukon, Charles City, New Hampton, Oelwein, Elkader, Caledonia, La Crosse, Sparta, Tomah, Mauston, Friendship, Viroqua, Prairie Du Chien, Richland Center, and Platteville 242 PM CST Wed Jan 13 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM THURSDAY TO MIDNIGHT CST FRIDAY NIGHT... * WHAT...Snow expected. Total snow accumulations of 2 to 4 inches. * WHERE...Portions of northeast Iowa, southeast Minnesota. and southwest into central Wisconsin. * WHEN...From 6 AM Thursday to midnight CST Friday night. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commutes. * ADDITIONAL DETAILS...Snow amounts may change as details are still a bit uncertain. Keep up to date with the latest forecast information. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MNZ079-086>088-094-095-WIZ017-029-032>034-140445- /O.CON.KARX.WS.A.0001.210114T1200Z-210116T0600Z/ Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Taylor-Clark-Buffalo- Trempealeau-Jackson- Including the cities of Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, Medford, Neillsville, Alma, Arcadia, Whitehall, and Black River Falls 242 PM CST Wed Jan 13 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH FRIDAY EVENING... * WHAT...Wintry mix and snow expected. Total snow accumulations of 4 to 7 inches, with locally higher amounts possible. * WHERE...Portions of central, north central and west central Wisconsin and southeast Minnesota. * WHEN...From Thursday morning through Friday evening. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning or evening commute. * ADDITIONAL DETAILS...Snow amounts may change as details are still a bit uncertain. Keep up to date with the latest forecast information. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ DAS
060 WWUS43 KARX 140302 WSWARX URGENT - WINTER WEATHER MESSAGE National Weather Service La Crosse WI 902 PM CST Wed Jan 13 2021 ...Long Duration Snow To Impact The Area Thursday through Friday Night... .A wintry mix of snow, sleet and rain will move into the area Thursday morning, transitioning to mainly all snow by late morning. There may be a lull in the snowfall late Thursday night, but then the snow is expected to pick up again Friday, lasting into Friday night. Total snowfall from Thursday into Friday night will range from 2 to 4 inches south of Interstate 90 and 4 to 7 inches north of Interstate 90. Locally higher snow amounts are possible. Some blowing and drifting snow may occur on Friday and Friday night in southeast Minnesota and northeast Iowa. Confidence is still on the lower side with the exact details of this storm system, including snowfall amounts. As such, please keep up to date with the latest forecast information. WIZ017-029-141115- /O.UPG.KARX.WS.A.0001.210114T1200Z-210116T0600Z/ /O.EXB.KARX.WW.Y.0001.210114T1500Z-210116T0600Z/ Taylor-Clark- Including the cities of Medford and Neillsville 902 PM CST Wed Jan 13 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM THURSDAY TO MIDNIGHT CST FRIDAY NIGHT... * WHAT...Snow expected. Total snow accumulations of 4 to 6 inches. * WHERE...Taylor and Clark Counties. * WHEN...From 9 AM Thursday to midnight CST Friday night. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the Thursday evening commute and Friday morning and afternoon commutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MNZ079-086>088-094-095-WIZ032>034-141115- /O.UPG.KARX.WS.A.0001.210114T1200Z-210116T0600Z/ /O.EXA.KARX.WW.Y.0001.210114T1200Z-210116T0600Z/ Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Buffalo-Trempealeau- Jackson- Including the cities of Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, Alma, Arcadia, Whitehall, and Black River Falls 902 PM CST Wed Jan 13 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM THURSDAY TO MIDNIGHT CST FRIDAY NIGHT... * WHAT...Snow expected. Total snow accumulations of 4 to 7 inches. * WHERE...Portions of west central Wisconsin and southeast Minnesota. * WHEN...From 6 AM Thursday to midnight CST Friday night. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning and evening commutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ WIZ043-044-141115- /O.EXT.KARX.WW.Y.0001.210114T1500Z-210116T0600Z/ Juneau-Adams- Including the cities of Mauston and Friendship 902 PM CST Wed Jan 13 2021 ...WINTER WEATHER ADVISORY NOW IN EFFECT FROM 9 AM THURSDAY TO MIDNIGHT CST FRIDAY NIGHT... * WHAT...Snow expected. Total snow accumulations of 2 to 4 inches. * WHERE...Juneau and Adams Counties. * WHEN...From 9 AM Thursday to midnight CST Friday night. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the Thursday evening commute and Friday morning and evening commutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IAZ008-009-018-141115- /O.CON.KARX.WW.Y.0001.210114T1200Z-210116T0600Z/ Mitchell-Howard-Floyd- Including the cities of Osage, Cresco, and Charles City 902 PM CST Wed Jan 13 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 6 AM THURSDAY TO MIDNIGHT CST FRIDAY NIGHT... * WHAT...Snow expected. Total snow accumulations of 2 to 5 inches. * WHERE...Floyd, Mitchell and Howard Counties. * WHEN...From 6 AM Thursday to midnight CST Friday night. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IAZ010-011-019-029-030-MNZ096-WIZ041-042-053>055-061-141115- /O.CON.KARX.WW.Y.0001.210114T1200Z-210116T0600Z/ Winneshiek-Allamakee-Chickasaw-Fayette-Clayton-Houston-La Crosse- Monroe-Vernon-Crawford-Richland-Grant- Including the cities of Decorah, Waukon, New Hampton, Oelwein, Elkader, Caledonia, La Crosse, Sparta, Tomah, Viroqua, Prairie Du Chien, Richland Center, and Platteville 902 PM CST Wed Jan 13 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 6 AM THURSDAY TO MIDNIGHT CST FRIDAY NIGHT... * WHAT...Snow expected. Total snow accumulations of 2 to 4 inches. * WHERE...Portions of southwest and west central Wisconsin, northeast Iowa and southeast Minnesota. * WHEN...From 6 AM Thursday to midnight CST Friday night. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning and evening commutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ Boyne
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this winter storm watch went out at Jan 13, 5:30 AM CST, 5 hours 26 minutes earlier.
Area forecast discussion, Jan 13, 5:30 AM CST, 5 hours 26 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 530 AM CST Wed Jan 13 2021 .SHORT TERM...(Today and tonight) Issued at 319 AM CST Wed Jan 13 2021 One more mild and fairly quiet day ahead, before big changes Thursday. For today, another shortwave looks to push through the area. With some weak isentropic lift/warm air advection, soundings try to saturate, but ultimately fall short, so things should stay dry beyond maybe a stray sprinkle. This will bring some mid and high clouds, so will likely be looking at partly to mostly cloudy skies with some filtered sunshine at times, though the afternoon may see some clearing west of the river as the shortwave moves east. With 925 mb temperatures a few degrees warmer than yesterday, highs around 40 again look plausible even with some more clouds. .LONG TERM...(Thursday through Tuesday) Issued at 319 AM CST Wed Jan 13 2021 A very challenging and complex forecast is on tap for Thursday and Friday, as an upper level low/trough moves through the area. Even just 1-2 days out, there is considerable difference in the guidance on amounts and placement, unfortunately leading to fairly low confidence. However, there are several themes and areas of agreement, so we'll focus on those first. 1.There's a pretty good signal for precipitation moving in along an initial cold front with decent isentropic lift Thursday morning into the afternoon as surface low pressure drops southward out of Canada and into Wisconsin. 2.There's also fairly reasonable agreement in potential for a brief wintry mix at the onset of precipitation before changing to snow or rain/snow, which is consistent with an initial warm nose and dry pocket which quickly becomes eroded as the column cools behind the front. 3.As the low stalls Thursday night, much of the guidance does show a dry slot with either no precipitation or a decrease in intensity to the south of the low, which could mean a lull for some or all of the area. Disagreement crops up primarily in the placement of the low Thursday night into Friday morning, which greatly impacts the location of the wrap around snow and deformation band (and thus the location of higher storm totals). The 13.00Z GFS/EC/Canadian all place the low roughly over our CWA, which would bring the dry slot into most of the area except for perhaps north of I-94 and our far western fringe of southeast MN/northeast IA. However, the 13.06Z NAM is farther east with the low and keeps the steadier snow over the CWA. 13.00Z EPS/GEFS ensembles do not lend much support or confidence yet, with widely varying locations for the low (anywhere from south-central MN to eastern WI), and thus snowfall spreads are still huge, with storm totals ranging from about an inch to over 6 inches. Given all of this, it's safe to say that confidence is low, but it appears that the northern and western portions of the CWA would have the greatest potential of remaining in steadier snow and seeing higher totals, with a greater chance of a break Thursday night into early Friday morning for southern portions of the area (resulting in lower totals there). Even with the disagreements, there are hints of this in the 13.00Z EPS with probability of 6+ inches being highest northwest. However, this still leaves a lot to be worked out as model guidance hopefully begins to come into better agreement in the next few runs. It's worth noting that these totals are spread out over a fairly long duration, but some headlines could eventually be needed for expected slippery roads/travel impacts. With a tight pressure gradient on the back side of the low Friday, will have to watch for some blowing and drifting snow concerns. Small snow chances were added for late Saturday into Sunday following this system, as a decent shortwave drops south and model soundings try to briefly saturate. After highs in the 30s Thursday, 20s will be common Friday through the weekend - much closer to normal for this time of year. &&, .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 530 AM CST Wed Jan 13 2021 Cigs: mid/upper level bkn deck into tonight, with lowering into MVFR/IFR toward 12z Thu as an upper level shortwave and sfc cold front nears from the west. Once the low cigs move in, expect them to hang around into Friday night WX/vsby: snow will move in Thu morning, potentially a wintry mix for 1-2 hours. Periods of snow can then be expected through Friday with associated vsby impacts. Winds: southerly and mostly light through the period, becoming westerly with the passage of cold front Thu evening. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Lee LONG TERM...Lee AVIATION...Rieck
Hazardous weather outlook, Jan 13, 5:23 AM CST, 5 hours 33 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 523 AM CST Wed Jan 13 2021 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-141200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 523 AM CST Wed Jan 13 2021 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight A light wintry mix will spread into portions of southeast Minnesota and northeast Iowa late tonight, with slick travel possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Snow will spread across the area Thursday, continuing on and off into Friday evening. Accumulations are expected, with the higher amounts currently favored from southeast Minnesota into north- central Wisconsin. A brief period of a wintry mix is possible at precipitation onset while increasing winds later in the day Friday could blow and drift fallen snow. Impacts to travel should be planned for. .SPOTTER INFORMATION STATEMENT... Snow reports Thursday and Friday are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. LL/Rieck
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 13, 2:42 PM CST | Winter Weather Advisory | ARX | Dodge, Fillmore, Houston, Mower, Olmsted, Wabasha and 1 more | 42 hr |
Nearby
Winter Storm Watches in Minnesota, 2021Winter Storm Watches in Wisconsin, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.